Colorado, 2018Winter Storm in Colorado, February 18 to 20, 2018
February 18 to 20, 2018 · NWS PUB · 2 events in 2 counties and zones
Monarch Pass received 12 inches of snow and gusty winds, while Wolf Creek pass noted 17 inches of snow with a passing storm system.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monarch Pass received 12 inches of snow and gusty winds, while Wolf Creek pass noted 17 inches of snow with a passing storm system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 18, 10:56 PM MST, 4 minutes earlier.
Area forecast discussion, Feb 18, 10:56 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1056 PM MST Sun Feb 18 2018
.UPDATE...
Issued at 601 PM MST Sun Feb 18 2018
Update for expiration of the Red Flag Warning. Incorporated latest
obs data. Remainder of forecast package looks good at this time.
Moore
&&
.SHORT TERM...(This evening through Monday)
Issued at 346 PM MST Sun Feb 18 2018
...Damaging wind gust potential increasing for the southeast
mountains...Wet Mountain Valley and southern I-25 corridor...
...Critical fire weather conditions continue through 6 PM for the
lower elevations of the southeast mountains and plains...
High impact weather expected in the short term...mainly in the form
of wind at the outset. Have extended high wind warnings for the
higher peaks and the Wets, Sangre De Cristos, Wet Mountain Valley
and southern I-25 corridor in Huerfano county through tonight and
Monday morning. Model cross-sections show another potential round
of mountain wave activity this evening through the overnight
hours...with high res models suggesting the western Wet Mountain
Valley and the lee of the southern Sangre De Cristo mountains could
be hit the hardest. The farther south one goes, the better the
cross-sections look, and NAM soundings show a decent mountain top
inversion around the TAD area which is not as pronounced as far
north as PUB. Gusts to around 85 mph or even a little more will be
possible if the local 4 km WRF is correct for the mountains...with
gusts to around 65 mph for the adjacent lower elevations. Forward
shear increases Monday afternoon so although mountain peaks will
continue to gust...gusts over the lower elevations shouldn't be
quite as strong.
Moisture will feed into the southwest mountains this evening with
snow ramping up across the Continental Divide after midnight.
Heaviest snow will fall through Monday into Monday night. Still
looking at up to 18 inches through Monday afternoon for the Eastern
San Juan mountains with up to 8 inches across the Sawatch range.
Lesser amounts will be possible for the La Garita mountains. Host
of Winter Weather Advisories and Warnings still look good. Upgraded
the Sawatch range to a Winter Storm warning as there will be
considerable blowing snow associated with this system which could
result in a greater impact to travel than what snow totals suggest.
Additional snow will fall Monday night into Tuesday...see discussion
below for more details.
As the upper trof approaches western CO Monday afternoon...the
Sangre De Cristo mountains and top of Pikes Peak will get into the
action, as spill over moisture upslope along the western slopes
and over the Peaks. The southern San Luis valley will also pick up
an quick inch or two along the valley edges during the afternoon.
Across the plains a cold front will drop through during the morning
and will likely hang up just south of highway 50. To the north of
this front expect a sharp temperature gradient with temperatures
possibly topping out in the 40s. Nudged temperatures down several
degrees over model blends and guidance values...and appears NamNest
may be picking up on this best. Later shifts may need to nudge
temperatures down further. Meanwhile...southern I-25 corridor and
southern portions of the plains could see near critical fire weather
conditions return as gusty southwest winds spread across the area
during the afternoon. It appears that relative humidity values will
come up just shy of the 15% or lower threshold needed for a Red Flag
Warning, so will hold off for now...however fire weather threat will
remain elevated. -KT
.LONG TERM...(Monday night through Sunday)
Issued at 346 PM MST Sun Feb 18 2018
...Pacific Conveyor Belt will keep an active pattern in place for
Colorado...
Monday night and Tuesday...Strong upper level trough will sweep
across the region through Tue, bringing heavy snow and blowing snow
to the higher terrain, and predominantly wind to the eastern plains.
The trough axis is forecast to be over the Great basin Mon night,
with a very strong upper jet carving out the base of the trough and
laying across the Four Corners and Continental Divide. As the trough
continues east on Tue, snowfall will begin to diminish by midday.
Total snow amounts vary, but localized 1 foot amounts will be
possible for the mts, and up to 2 feet for the sw mountains. In
addition wind gusts of 55 to as high as 70 mph will be possible, so
travel will be difficult at times over mt passes. Another tough
aspect of the forecast through Tue will be the temps. A cold front
will drop south to the Palmer Divide Mon night, but models disagree
on whether this front will continue south, or stall until early Tue
morning. Positioning of the front will dictate what the overnight
lows will be Mon night. Currently, forecast lows are in the teens
for the high valleys and along the Palmer Divide, and 20s for the
remainder of the plains. Highs on Tue will be in the upper 20s and
30s, to around 40F near the Raton Mesa.
Wednesday...Light upslope flow across the plains will keep
temperatures cool, but much of the upper dynamics will have moved to
the east so look for dry conditions through the day. As the next
upper trough approaches from the west Wed night, isolated snow
showers return to the continental Divide. Highs are expected to only
climb into the upper 20s and 30s, to perhaps around 40F across the
southern foothills, which is nearly identical to Tue.
Thursday through Sunday...Models show multiple upper shortwaves
dropping out of the Pacific Nw, crossing the Great Basin and
streaming across Colorado through the extended period. This conveyor
belt of activity should provide an almost daily shot of snow for the
higher terrain, while keeping the eastern plains mainly dry and
breezy. However, models do not necessarily agree on timing, so
pinning down exact timing of these systems will be problematic. Look
for highs each day in the upper 30s and 40s for the high valleys,
and 40s to mid 50s for the plains. Moore
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1037 PM MST Sun Feb 18 2018
Cold front already across the Palmer Divide at 0530z, and will
continue to push quickly south through the plains with large
surface pressure rises over nern CO. Once winds go E-NE at KCOS
and KPUB, stratus will fill in fairly quickly, with at least MVFR
cigs by around 09z at both sites, and potentially a period of IFR
10z-18z. Clouds should begin to break Mon afternoon as south
winds increase, with VFR cigs after 20-22z. At KALS, -shsn should
stay mainly over the higher terrain until afternoon, then some
patchy MVFR cigs/vis after 22z as better lift moves across the
valley. SW winds at KALS will remain gusty overnight, then
increase through the day Mon, and some gusts of 40-50 kts look
possible after 17z. Haven't included a mention of blowing dust,
but at least some patchy MVFR vis may develop over the valley
during the day as winds strengthen.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon MST Monday for COZ072>075-078>080-
082-087.
Winter Weather Advisory from 2 PM Monday to 8 AM MST Tuesday for
COZ073-075-082.
Winter Weather Advisory until 8 AM MST Tuesday for COZ058-061-
065>067.
Winter Storm Warning until 8 AM MST Tuesday for COZ060-068.
&&
UPDATE...MOORE
SHORT TERM...KT
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Feb 18, 3:25 PM MST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
325 PM MST Sun Feb 18 2018
COZ058>089-093>099-192230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
325 PM MST Sun Feb 18 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Strong and locally damaging winds will continue this evening and
overnight across the Wet Mountains, Sangre De Cristo mountains and
the adjacent lower elevations. West to southwest winds could gust
up to 85 mph across the higher peaks and eastern slopes of these
mountains...with gusts to around 65 mph across the adjacent lower
elevations of the Wet Mountain Valley and Huerfano county.
Snow and wind will increase across the Continental Divide tonight
with the heaviest snow impacting the Eastern San Juan mountains
overnight. Up to 5 inches of wind driven snow will be possible
across the eastern San Juans by morning with additional heavy snow
expected Monday and Monday night.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow, heavy at times, will continue in the mountains through
Tuesday morning. Winds gusting to around 60 mph will cause
widespread blowing and drifting snow and poor visibilities through
the mountain passes. The heaviest snow will fall over the eastern
San Juan Mountains where up to around 2 feet of snow is expected
by Tuesday morning. The La Garita, eastern Sawatch and Mosquito
Ranges farther north could see up to a foot of snow with locally
higher amounts possible particularly over the Sawatch range. The
higher terrain of the Sangre de Cristo Mountains and Pikes Peak
could see 4 to 8 inches of snow.
Across the valleys and plains, amounts will be much less. The San
Luis valley could see an inch or 2 of snow. The Upper Arkansas and
Wet Mountain Valleys could see maybe an inch of snow. The plains,
particularly over the Pikes Peak Region, could see some snow showers
move across Monday night into early Tuesday. However, any accumulations
should be pretty spotty and light, generally coming in well under
an inch.
Very strong winds will continue across the region on Monday.
Across the higher elevations and east facing slopes of the Sangre
De Cristo and Wet mountains, gusts to around 80 mph will be
possible. Along the southern I-25 corridor gusts up to 65 mph will
be possible through late morning.
Another weather system could impact the region late in the week,
bringing another chance of snow to the area. However, details of
the storm are very uncertain at this time due to a high level of
variability in models.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely tonight across the mountains and southern I-25 corridor.
31/27
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 18, 11:00 PM MST to February 20, 8:00 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- February 18, 11:00 PM MST to February 20, 8:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Hail in California, February 18 to 19, 201817 injured · 0.25 in hail · 24 events
- Winter Storm and High Wind in New Mexico, February 18 to 20, 2018$50,000 · 73 kt wind · 17 events
- High Wind and Strong Wind in Nevada, February 18 to 19, 2018$75,000 · 57 kt wind · 2 events
- High Wind in California, February 18 to 19, 2018$60,000 · 56 kt wind · 2 events
- Winter Storm and Winter Weather in South Dakota, February 18 to 20, 201824 events
- Blizzard and Winter Storm in Colorado, February 18 to 20, 201814 events
- Heavy Snow in South Dakota, February 18 to 20, 201813 events
- Heavy Snow in Minnesota, February 18, 201810 events
- Heavy Snow and High Wind in Nevada, February 18, 201886 kt wind · 10 events
- Heavy Snow in Utah, February 18 to 20, 20188 events
- Heavy Snow in Minnesota, February 18 to 19, 20188 events
- Heavy Snow and High Wind in California, February 18 to 19, 2018116 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732418, 732573.